Iowa, 2012

Damaging Winds and Lightning Strike in Iowa, June 10 to 11, 2012

June 10 to 11, 2012 · NWS DMX · 3 events in 3 counties and zones

S. during the day on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level system moved through the central U.S. during the day on the 10th. A cold front entered northwest Iowa during the afternoon of the 10th, and continued across the state during the night. The airmass became unstable ahead of the front with afternoon highs reaching the low 90s with dewpoints in the low to mid 60s in a narrow band ahead of the cold front. The atmosphere was weakly sheared with about 35 kts of shear available. Lifted indices fell to the -4 to -6 C range with CAPE of 1000 to 2000 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was 400 to 500 J/kg, but hail production was limited by a high freezing level of around 15,000 feet. Downdraft CAPE was quite high, in the 1000 to 1300 J/kg range. Precipitable water values increased to 1.7 inches along the front, but rainfall was limited by the fact that the convection was relatively weak given other parameters. Many of the storms produced 40 to 50 MPH winds. A few produced severe winds. One storm in Emmet County toppled a two foot diameter tree and damaged a garage. Another in Cass County topped trees onto power lines on Olive Street south of Interstate 80. As the thunderstorms moved through the Bondurant area, lightning struck a house, setting it on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 2:46 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 10, 2:46 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT SUN JUN 10 2012

.SHORT TERM.../TONIGHT/
MAIN FOCUS FOR THE PERIOD TONIGHT WILL BE FRONTAL BOUNDARY
CROSSING THE STATE AND ASSOCIATED CONVECTION. RAP/HRRR/NAM ALL
INDICATE SCATTERED CONVECTION DEVELOPING LATE THIS AFTERNOON IN
WESTERN IOWA WITH LINE FILLING IN BY 00Z AS COLD AIR ALOFT
WEAKENS/DISSIPATES CAP. COLD POOL ASSOCIATED WITH THE CONVECTION
SHOULD REMAIN PROGRESSIVE WITH LINE MOVING EASTWARD NICELY THROUGH
THE EVENING. MAIN CONCERNS FOR SEVERE WEATHER WILL BE LARGE HAIL
AND DAMAGING WINDS AS DEWPOINT DEPRESSION A BIT LARGE FOR A
TORNADIC THREAT. MAY ALSO GET SOME GUSTNADOES ON FRONT OF LINE
GIVEN THE DRY SOIL CONDITION WITH WINDS EASILY PICKING UP DUST AND
HIGHLIGHTING ANY LEADING EDGE CIRCULATIONS. STORMS SHOULD PUT DOWN
SOME HEAVY RAIN BUT THE PROGRESSIVE NATURE WILL LIMIT OVERALL
TOTALS WITH AMOUNTS OF ONE HALF INCH TO INCH AT MOST.

.LONG TERM /MONDAY THROUGH SUNDAY/...NO MAJOR FORECAST CONCERNS
OVER DURING THE EXTENDED PERIOD WITH A STRONG UPPER LEVEL RIDGE
BUILDING INTO THE EASTERN TWO-THIRDS OF THE COUNTRY MID TO LATE
WEEK. LATEST ECMWF AND GFS CONTINUE TO TREND DRIER WITH THE
SURFACE HIGH PRESSURE DOMINATING THE WEATHER PATTERN AND BLOCKING
ANY SIGNIFICANT MOISTURE TRANSPORT FROM THE GULF INTO THE REGION.
LEANED TOWARD A BLEND OF THE ECMWF/GFS THROUGH THE END OF THE WEEK
AND THEN THE ECMWF DURING THE WEEKEND.

MONDAY AND TUESDAY...SOME LINGERING POPS DURING THE MORNING
HOURS MONDAY AS THE COLD FRONT LOOKS TO BE CLEARED OF THE FORECAST
BY AROUND 12Z OR EARLIER. SECONDARY COLD FRONT WILL SWEEP ACROSS
THE STATE MONDAY NIGHT AND BRING THE MUCH COOLER TEMPS INTO THE
FORECAST AREA BY TUESDAY. SHOULD BE ENOUGH MIXING BEHIND THE
TROUGH MONDAY...ESPECIALLY WITH MAINLY BEING WESTERLY FLOW....TO
WARM MAX TEMPS BACK INTO THE 80S IN THE SOUTH.

WEDNESDAY THROUGH FRIDAY...A FEW WEAK SHORTWAVES TRY TO BRING
SOME MOISTURE INTO THE STATE AND POSSIBLY A FEW THUNDERSTORMS. GFS
IS A LITTLE MORE BULLISH WITH A SHORTWAVE ON THURSDAY COMPARED TO
THE ECMWF BRINGING A SHORTWAVE THROUGH WEDNESDAY ACROSS WESTERN
IOWA. SOUNDINGS SUGGEST MAINLY HIGH BASED AND WITH SIGNIFICANT DRY
AIR MASS TOWARDS THE SURFACE...HAVE LOW CONFIDENCE WRT TO ANY
SUBSTANTIAL ACCUMULATING RAINFALL. KEPT CONDITIONS DRY OR SLIGHT
POPS DURING THIS TIME FRAME.

SATURDAY AND SUNDAY...ECMWF BEGINS TO BREAK DOWN THE RIDGE WHILE
THE GFS BECOMES MORE ZONAL BY THE WEEKEND. ECMWF HAS A DECENT
COLD FRONT THROUGH SATURDAY NIGHT INTO SUNDAY AND HAVE INTRODUCED
SOME CHANCE POPS ATTM. THE LATEST GFS KEEPS THE RIDGE IN PLACE
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...10/18Z
INITIALLY VFR CONDITIONS ACROSS CENTRAL IOWA THIS AFTERNOON WITH
STRONG SOUTHERLY SURFACE WINDS.  HOWEVER...FRONTAL BOUNDARY WILL
ENTER WESTERN IOWA EARLY THIS EVENING WITH THUNDERSTORMS MOVING
EAST THROUGH THE FORECAST AREA. NUMEROUS STORMS SHOULD BE IN A
QUASI-LINEAR LINE MOVING FAIRLY QUICKLY EAST DURING THE EVENING
WITH MUCH OF THE CONVECTION ENDING BY 06-08Z IN CENTRAL IOWA. SOME
MVFR CEILINGS AND MVFR TO IFR VISIBILITIES WILL OCCUR WITH THE
CONVECTION ALONG WITH LOCALLY STRONG WINDS. THE FRONT WILL EXIT
THE AREA BY 12Z ON MONDAY WITH VFR CONDITIONS ONCE AGAIN BECOMING
ESTABLISHED OVER CENTRAL IOWA BY THE END OF THE PERIOD AS WINDS
BECOME WEST NORTHWEST AND INCREASE WITH DAYTIME HEATING/MIXING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...PODRAZIK
AVIATION...COGIL
Hazardous weather outlook, Jun 10, 2:52 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT SUN JUN 10 2012

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-081>083-
092>094-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
352 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING INTO TONIGHT
ACROSS THE AREA. SOME SEVERE WEATHER IS EXPECTED WITH THESE
STORMS INCLUDING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THIS
EVENING. BRIEF HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR PERIODIC THUNDERSTORMS WILL RETURN THURSDAY THROUGH
SATURDAY...MAINLY IN THE WEST. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED PRIMARILY THIS EVENING.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-111100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
352 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS EVENING. THERE
EXISTS THE POSSIBILITY OF LARGE HAIL AND DAMAGING STRAIGHT LINE
WIND WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NON SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY MORNING ACROSS
THE AREA.

CHANCES FOR PERIODIC THUNDERSTORMS WILL RETURN THURSDAY THROUGH
SATURDAY...MAINLY IN THE WEST. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

CC

In the hours before

Special weather statement, Jun 10, 3:57 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT SUN JUN 10 2012

IAZ033-044-102300-
CRAWFORD-SAC-
457 PM CDT SUN JUN 10 2012

A LINE OF SCATTERED STRONG THUNDERSTORMS THAT EXTENDS NORTH FROM
OMAHA...WILL MOVE NORTHEAST AT ABOUT 20 MPH THROUGH 6 PM THROUGH
CRAWFORD AND SAC COUNTIES.

ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  DOW CITY...           ARION...              SCHLESWIG...
  BUCK GROVE...         DENISON AIRPORT...    KIRON...
  DENISON...            SCHALLER...           DELOIT...
  ODEBOLT...            MANILLA...            VAIL...
  WESTSIDE...           WALL LAKE...          NEMAHA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF WESTERN AND
CENTRAL IOWA...SO BE READY TO TAKE ACTION IF WARNINGS ARE ISSUED.

JUNGBLUTH
Special weather statement, Jun 10, 5:24 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SUN JUN 10 2012

IAZ033-044-102345-
CRAWFORD-SAC-
624 PM CDT SUN JUN 10 2012

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS NORTHERN
CRAWFORD AND SOUTHWEST SAC COUNTIES BEFORE 7 PM.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHLESWIG...          DELOIT...             KIRON...
  ODEBOLT...

JUNGBLUTH

The radar

The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
June 10, 5:24 PM CST
Where
Emmet County, 3.6 mi SSW of Wallingford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.280, -94.850

A two foot diameter tree was blown over. An small old garage sustained minor structural damage.

Thunderstorm Wind, Cass

When
June 10, 7:06 PM CST
Where
Cass County, 2.07 mi W of Lorah
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.470, -95.010

A large tree and power lines were toppled along Olive Street south of Interstate 80.

Lightning, Polk

When
June 11, 12:40 AM CST
Where
Polk County, 0.52 mi ESE of Bondurant
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.698, -93.460

Lightning struck a house in town, setting it on fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375516, 375517, 375518.